Minnesota, 2023

Hail in Minnesota, August 16, 2023

August 16, 2023 · NWS DLH · 1 event in 1 county or zone

Thunderstorms developed during the afternoon and evening hours of the 16th across northeastern Minnesota ahead of a cold front. Daytime heating led to strong instability over the region and a strong low level jet provided ample wind shear for storms to work with.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed during the afternoon and evening hours of the 16th across northeastern Minnesota ahead of a cold front. Daytime heating led to strong instability over the region and a strong low level jet provided ample wind shear for storms to work with. The storms didn't really get organized until they moved into northwest Wisconsin, but one storm did produce nickel-sized hail in Sandstone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 16, 5:43 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 16, 5:43 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
643 PM CDT Wed Aug 16 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 409 PM CDT Wed Aug 16 2023

Key Messages...

1) Scattered strong to severe thunderstorms are expected this
afternoon and evening. Wind gusts to 70 mph and hail up to ping
pong ball size are the main hazards. A tornado can't be ruled out.

2) Wildfire smoke from Canada could result in reduced air quality
late tonight through Friday.

3) Very warm to hot temperatures are expected this weekend and
into early next week.

This afternoon and evening:
Prior to the arrival of the cold front and attendant severe
weather potential is strong south to southwest winds ahead of the
front. Winds have already been gusting around 30 to 40 mph, and
some locally higher gusts will remain possible for the rest of
this afternoon and early evening. Some small tree branches may be
knocked about, perhaps leading to localized power outages.

The threat for scattered severe thunderstorms hasn't changed much
from previous forecasts. If anything, the latest short-term models
have trended a little slower with the cold frontal passage, as
well as attendant storms, but not by much. Hazards remain largely
the same. As the main forcing for convection will be along the
front, a line of storms is expected to develop and make the
primary severe weather threat be damaging wind gusts up to 70 mph.
Despite the presence of high-level clouds, there has been plenty
of warm and moist air advection, and instability has been
developing ahead of the cold front along with steep mid-level
lapse rates up to 8 C/km. Some initial development of supercells
may promote hail up to around ping pong ball size and perhaps a
very small tornado threat. As the atmosphere still remains largely
capped, convective development has been limited, but some
additional heating over the next hour or two should spark stronger
storms. The areas most likely to see severe weather later this
afternoon include the Minnesota Arrowhead and down into far east-
central Minnesota (including the Twin Ports), then into northwest
Wisconsin later this evening. Some locally heavy rainfall rates
are likely, though with the fast-moving nature of the cold front,
flooding concerns are expected to be very minimal.

Storms are expected to exit northwest Wisconsin no later than
midnight, and after that, some lingering showers may be possible
as the main upper level trough axis passes through.

Thursday and Friday:
Some cooler temps with highs largely in the 70s are expected
Thursday with breezy post-frontal northwest winds expected. The
weather is expected to be dry and mostly sunny as surface high
pressure and upper level ridging approach from the west. The
timing may be just right for winds to lighten up Thursday night to
produce some cool overnight temperatures in the 40s for many
areas. Southerly flow returns on the back side of the high on
Friday, bringing in some warmer weather.

Saturday through Tuesday:
A strong ridge is expected to center itself over the Northland on
Saturday, leading to a rather hot day with highs in the upper 80s
to lower 90s nearly everywhere, except perhaps for parts of the
North Shore with a wind off Lake Superior. Some slightly cooler
(but still warm) air may move in for Sunday with a weak wave
possibly bringing some rain chances into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 643 PM CDT Wed Aug 16 2023

Thunderstorms will continue to progress eastward across the
Northland this evening. HIB, DLH, and HYR will see the heaviest
rain and storms. Additional showers may develop tonight. Storms
will be capable of hail to penny size and wind gusts of 35 to 60
knots. Winds will veer northwesterly behind the storms as a cold
front passes. Winds will be gusty overnight and Thursday in the
wake of the front.

&&

.MARINE...
Issued at 409 PM CDT Wed Aug 16 2023

Strong southwest winds are expected to persist into the early
evening before a cold front passes through. Gale force wind gusts
will continue along the immediate South Shore shorelines with
slightly lesser gusts that are hazardous for small craft along the
North Shore and outer Apostle Islands. As a cold front passes
through in the next few hours, wind gusts are expected to decrease
slightly and switch direction to northwest overnight. As the front
passes through, showers and thunderstorms are expected, and some
may be strong to severe with large hail, damaging wind gusts to
around or slightly above 50 kt possible, and cloud-to-water
lightning. A brief break in gusty winds is expected for several
hours tonight after the cold front passes through, but then strong
northwest winds are expected to develop. The gusty winds on
Thursday are expected to be hazardous for small craft for nearly
all areas, and some gale force wind gusts may be possible. A Gale
Watch remains in effect for most nearshore zones through Thursday
morning. Wave heights may reach around 3 to 6 ft along the South
Shore and outer Apostle Islands during this period. Winds are
expected to decrease Thursday night with high pressure moving in.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  73  51  78 / 100   0   0   0
INL  54  71  47  79 /  20   0   0   0
BRD  57  75  51  80 /  80   0   0   0
HYR  56  73  47  79 / 100  10   0   0
ASX  59  74  50  80 / 100  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 10 PM CDT this evening for LSZ121-145>148.

     Small Craft Advisory until 10 PM CDT this evening for LSZ140>144-
     150.

     Gale Watch from Thursday morning through Thursday afternoon for
     LSZ140>143-146>148-150.

&&

DISCUSSION...JDS
AVIATION...Huyck
MARINE...JDS
Hazardous weather outlook, Aug 16, 12:48 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
148 PM CDT Wed Aug 16 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
148 PM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong southerly winds are possible ahead of the cold front,
gusting 25 to 40 miles per hour along the I-35 corridor and east
over northwest Wisconsin.

Thunderstorms are expected along a cold front across the Northern
Minnesota and Northwest Wisconsin. Scattered severe storms are
possible. If storms become severe, damaging winds up to 70 mph,
large hail up to ping pong ball size, frequent cloud-to- ground
lightning, and heavy rain are possible. A tornado or two cannot
be ruled out late this afternoon or early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Smoke may return Thursday leading to degraded air quality.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-171900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
148 PM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Periods of strong southwest winds today may gust 15 to 35 knots
are. Gale force gusts are possible closest to shore from the Twin
Ports to Saxon Harbor. Small Craft Advisories and Gale Warnings
are in effect.

There is a chance of strong to severe storms this
afternoon and evening. Hail of dime to ping pong ball size, wind
gusts up to 50 knots, frequent cloud- to- water lightning, and
heavy rain which may reduce visibility to less than 1 mile are the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty northwest winds are forecast over western Lake
Superior again Thursday. Gales to 35 knots are possible Thursday
morning mainly over the North Shore waters and the Outer Apostle
Islands. Additional Small Craft Advisories or Gale Warnings will
be needed.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Aug 16, 5:34 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
634 PM CDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     3 S French River        46.85N 91.89W
08/16/2023  M40 MPH          LSZ144             MN   Buoy

            Measured wind gust from nearshore McQuade
            buoy.

&&

KLL
Local storm report, Aug 16, 5:43 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
643 PM CDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     6 SE Duluth             46.72N 92.03W
08/16/2023  M51 MPH          St. Louis          MN   AWOS

            AWOS station KDYT Duluth Sky Harbor Airport.
            Marine thunderstorm wind gust.

&&

KLL
Special weather statement, Aug 16, 5:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
656 PM CDT Wed Aug 16 2023

WIZ001-170015-
Douglas WI-
656 PM CDT Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL DOUGLAS
COUNTY THROUGH 715 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Range, or 12 miles south of Superior, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around.

This strong thunderstorm will be near...
  South Range around 700 PM CDT.
  Hawthorne and Poplar around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Wisconsin.

&&

LAT...LON 4647 9218 4661 9218 4666 9178 4645 9179
TIME...MOT...LOC 2356Z 270DEG 48KT 4655 9208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJH
Local storm report, Aug 16, 6:11 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
711 PM CDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Tstm Wnd Dmg     3 W South Range         46.61N 92.04W
08/16/2023                   Douglas            WI   Trained Spotter

            12-13 inch Tree Snapped at the Base.

&&

KP
Local storm report, Aug 16, 6:14 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
714 PM CDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Rain             3 SSW Wentworth         46.56N 91.87W
08/16/2023  M1.38 inch       Douglas            WI   Trained Spotter

            Total so far for today.

&&

KP
Special weather statement, Aug 16, 6:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
716 PM CDT Wed Aug 16 2023

MNZ038-170030-
Pine MN-
716 PM CDT Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN PINE
COUNTY THROUGH 730 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henriette, or 7 miles west of Pine City, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pine City and Rock Creek around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4573 9314 4593 9314 4595 9268 4589 9271
      4586 9274 4585 9274 4583 9276 4581 9276
      4579 9278 4577 9278 4573 9283
TIME...MOT...LOC 0015Z 268DEG 48KT 4585 9312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Moore

The radar

The Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pine

When
August 16, 6:20 PM CST to 6:22 PM CST
Where
Pine County, 0.48 mi E of Sandstone
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.130, -92.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131562.